Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Contractive projections in continuous function spaces


Author: Karl Lindberg
Journal: Proc. Amer. Math. Soc. 36 (1972), 97-103
MSC: Primary 46E15
DOI: https://doi.org/10.1090/S0002-9939-1972-0306881-7
MathSciNet review: 0306881
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ C(K)$ be the Banach space of real-valued continuous functions on a compact Hausdorff space with the supremum norm and let X be a closed subspace of $ C(K)$ which separates points of K. Necessary and sufficient conditions are given for X to be the range of a projection of norm one in $ C(K)$. It is shown that the form of a projection of norm one is determined by a real-valued continuous function which is defined on a subset of K and which satisfies conditions imposed by X. When there is a projection of norm one onto X, it is shown that there is a one-to-one correspondence between the continuous functions which satisfy the conditions imposed by X and the projections of norm one onto X.


References [Enhancements On Off] (What's this?)

  • [1] N. Dunford and J. T. Schwartz, Linear operators. I: General theory, Pure and Appl. Math., vol. 7, Interscience, New York, 1958. MR 22 #8302. MR 0117523 (22:8302)
  • [2] J. Lindenstrauss, Extension of compact operators, Mem. Amer. Math. Soc. No. 48 (1964). MR 31 #3828. MR 0179580 (31:3828)
  • [3] J. Lindenstrauss and D. Wulbert, On the classification of the Banach spaces whose duals are $ {L_1}$ spaces, J. Functional Analysis 4 (1969), 332-349. MR 40 #3274. MR 0250033 (40:3274)
  • [4] D. Wulbert, Some complemented function spaces in $ C(X)$, Pacific J. Math. 24 (1968), 589-602. MR 36 #6915. MR 0223868 (36:6915)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 46E15

Retrieve articles in all journals with MSC: 46E15


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1972-0306881-7
Keywords: Contractive projection, extreme points, involutive homeomorphism, isometry
Article copyright: © Copyright 1972 American Mathematical Society

American Mathematical Society